Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 73, NWS Quad Cities, IA

June 15, 2019Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 15, 2019, 7:01 PM CDT for Benton County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2019, 7:01 PM CDT (00:01 UTC)
Expired
Jun 15, 2019, 7:18 PM CDT
In force
17 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Benton County, IA

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:39 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 15, 6:39 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
639 PM CDT Sat Jun 15 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 302 PM CDT Sat Jun 15 2019

18Z surface data has a weak low near KFOD. A warm front ran
southeast from the low into northeast Missouri and southern
Illinois. A cold front ran from southwest Minnesota into southern
Wisconsin. Dew points behind the cold front were in the 40s and 50s.
From the Ohio Valley into the central Plains and south to the Gulf
coast dew points were in the 60s and 70s.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 302 PM CDT Sat Jun 15 2019

Based on satellite/radar trends isolated to scattered convection
will continue through early evening mainly west of the Mississippi.
East of the Mississippi the decaying remnants of the nocturnal storm
complex may prevent much in the way of new convection from
developing.

How convection develops/continues into the overnight hours is not
entirely clear. Based on how storms are developing so far one
scenario is for storms to grow upscale into a line in central Iowa
that moves east southeast or southeast through the area. If this
scenario occurs the most likely time frame for strong storms, and
possible severe, would be 9 PM to 2 AM.

The other scenario is that storms remain disorganized. If this
occurs then any severe storms would occur this evening mainly west
of the Mississippi with isolated to possibly scattered storms during
the overnight hours.

On Sunday mainly dry conditions should be seen during the morning
hours. During the afternoon isolated to scattered convection is
possible if enough daytime heating can occur. If clouds persist for
much of the day then the afternoon 'could' be dry.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 302 PM CDT Sat Jun 15 2019

Sunday night through next Saturday: Active pattern setting up with
periodic rounds of showers and thunderstorms. There will be a zonal
flow with upper air disturbances being ejected into the Midwest out
of a deepening trough in the Pacific Northwest. Then later in the
week and into next weekend the trough deepens/digs into the Rockies.
This sets up a southwest flow aloft with a heat dome forming in the
western portions of the southern Plains. More clusters of storms
should form across the Midwest along an e-w frontal boundary. This
scenario is based on the ECMWF but the GFS is much less
amplified. Too early to tell rain amounts or severe potential this
far out but the overall synoptic pattern and it being June
(climatology) there is certainly the possibility for severe
weather and flash flooding. Confidence is also low due to
considerable timing/amplitude differences regarding the upper
trough.

Temperatures during this time frame will feature highs well in the
70s to lower 80s, with lows in the lower to mid 60s. This is near to
slightly below normal for this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 635 PM CDT Sat Jun 15 2019

Convection has evolved into a line across eastern Iowa that will
have a high probability of producing severe winds at KCID.
MVFR/VFR conditions will be seen through 06z/16 with periods of
IFR conditions in the storms and rain. After 06z/16 conditions
will slowly deteriorate to widespread MVFR through 15z/16. After
15z/16 conditions will slowly improve to MVFR/VFR with the
possibility of isolated SHRA/TSRA after 18z/16.

&&

.HYDROLOGY...
Issued at 317 PM CDT Sat Jun 15 2019

The Mississippi River and the Des Moines River continue to show
falling trends with several sites falling to below flood stage
over the next couple of days. Locally heavy rainfall can be
expected this afternoon and evening, with several rounds of
thunderstorms during the middle to end of this upcoming work week.

While it is too early to determine rainfall amounts the synoptic
pattern suggests the potential for heavy rainfall which may cause
rises on some of the rivers.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Haase
AVIATION...08
HYDROLOGY...Haase
Hazardous weather outlook, Jun 15, 4:04 AM CDT, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
404 AM CDT Sat Jun 15 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
404 AM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Areas of showers and thunderstorms will move over locations along
and south of Interstate 80 this morning, with heavy rain and
lightning the primary threats.

This afternoon and this evening, another round of thunderstorms is
expected to develop in the area, or move towards eastern Iowa from
central Iowa. Severe storms are possible this afternoon and
evening, especially if temperatures rise to the mid 80s. Since
there is rain this morning, this afternoon's heating is not
certain. If we do not warm up, the afternoon storms may not be as
strong, and may not occur.

If storms do form this afternoon and evening, there will be a
risk for damaging winds, large hail, and isolated tornadoes.
Localized heavy rain amounts are also possible.

Area rivers are experiencing flooding. Please see
the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms are possible Sunday and Monday, mainly south
of a Fairfield to Galesburg line, but no severe weather is expected.

Periods of thunderstorms are possible late Tuesday through Friday.
The potential for severe weather or organized heavy rainfall is low
through Wednesday. For Thursday and Friday, it is too early to
determine specific details on rainfall amounts and hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

Ervin/RP Kinney

In the hours before

Special weather statement, Jun 15, 1:32 PM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
132 PM CDT Sat Jun 15 2019

IAC011-151915-
Benton-
132 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENTON COUNTY UNTIL 215
PM CDT...

At 132 PM CDT, a strong thunderstorm was located near Dysart, or 11
miles west of Vinton, moving southeast at 30 mph.

Locations impacted include...
Vinton, Urbana, Shellsburg, Newhall, Garrison, Mount Auburn, Vinton
Memorial Airport, Rodgers Park, Benton City Park, Hoefle-Dulin Park,
Minne Estema Park, Benton County Fairgrounds, Wildcat Bluff Park and
Cheney.

This includes Interstate 380 between mile markers 40 and 43.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Iowa.

LAT...LON 4230 9230 4230 9219 4223 9183 4217 9183
      4198 9195 4218 9230
TIME...MOT...LOC 1832Z 294DEG 24KT 4223 9224

08
Special weather statement, Jun 15, 1:34 PM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
134 PM CDT Sat Jun 15 2019

IAC095-107-151915-
Keokuk-Iowa-
134 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT KEOKUK AND SOUTHWESTERN IOWA
COUNTIES UNTIL 215 PM CDT...

At 133 PM CDT, a strong thunderstorm was located near Montezuma,
moving southeast at 25 mph.

Locations impacted include...
Sigourney, What Cheer, Delta, Keswick, South English, Webster,
Thornburg, Gibson, Sig-Nor Field Airport, Lancaster, Coal Creek,
Keokuk County Expo, Lake Belva Deer Park, Yenruogis County Park,
Sigourney Iowa Airport and Keokuk County Fairgrounds.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern and east central Iowa.

LAT...LON 4151 9241 4151 9230 4153 9229 4147 9201
      4123 9217 4137 9241
TIME...MOT...LOC 1833Z 295DEG 23KT 4151 9252

08
Special weather statement, Jun 15, 2:17 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
217 PM CDT Sat Jun 15 2019

IAC011-152015-
Benton-
217 PM CDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BENTON COUNTY UNTIL 315
PM CDT...

At 216 PM CDT, a strong thunderstorm was located near Garrison, or 10
miles west of Vinton, moving southeast at 10 mph.

Locations impacted include...
Vinton, Shellsburg, Newhall, Van Horne, Garrison, Benton County
Fairgrounds, Benton City Park and Hoefle-Dulin Park.

Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Iowa.

LAT...LON 4208 9229 4221 9227 4217 9184 4191 9196
TIME...MOT...LOC 1916Z 298DEG 10KT 4211 9222

08
Local storm report, Jun 15, 6:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     VICTOR                  41.73N 92.29W
06/15/2019  E60 MPH          IOWA               IA   EMERGENCY MNGR

            TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, Jun 15, 6:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND GST     3 SW KEYSTONE           41.96N 92.24W
06/15/2019  E60 MPH          BENTON             IA   BROADCAST MEDIA

            NEAR HWY 30 AND IA 131.

&&

GROSS
Local storm report, Jun 15, 6:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
657 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     ATKINS                  42.00N 91.86W
06/15/2019  E70 MPH          BENTON             IA   FIRE DEPT/RESCUE

            SUSTAINED 50-55 MPH, RELAYED BY EMERGENCY
            MANAGEMENT.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:20 PM CDTSevere Thunderstorm WarningDVNCedar, Henry, Jefferson, Johnson, Keokuk, Louisa and 2 more40 min
Jun 15, 7:30 PM CDTSevere Thunderstorm WarningDVNCedar45 min
Jun 15, 8:07 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry, Louisa53 min
Jun 15, 8:22 PM CDTSpecial Weather StatementDVNWashington53 min
Jun 15, 8:24 PM CDTTornado WarningDVNDes Moines, Louisa17 min
Jun 15, 8:39 PM CDTSpecial Weather StatementDVNClinton51 min
Jun 15, 9:05 PM CDTFlash Flood WarningDVNLee, Van Buren3 hr
Jun 15, 9:17 PM CDTSpecial Weather StatementDVNDubuque, Jackson88 min
Jun 15, 9:18 PM CDTSpecial Weather StatementDVNScott87 min
Jun 16, 9:30 AM CDTRiver Flood WarningDVNBenton, Iowa4 days
Jun 15, 8:59 PM CDTSpecial Weather StatementDVNHancock31 min
Jun 15, 9:19 PM CDTSevere Thunderstorm WarningDVNHenry56 min
Jun 15, 10:07 PM CDTFlash Flood WarningDVNHancock, McDonough106 min
Jun 15, 10:08 PM CDTSpecial Weather StatementDVNBureau67 min
Jun 16, 8:55 AM CDTRiver Flood WarningDVNHenry, Rock Island3 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.